Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is Trizivir okay for treatment naive?
Sep 18, 2002

Hi Dr. Young.

I have a friend who is treatment naive with a VL of 171,000, CD4 419 (17). Her doctor wants to put her on Trizivir but she is afraid that it's too strong and may have substantial side effects. What do you think about Trizivir as a first line therapy? Would you recommend it to treatment naive patients?

Thank you kindly.

God bless.

Barbara

Response from Dr. Young

Trizivir is a very simple and easy to take combination therapy for HIV. The drug combines three medications (ZDV,3TC, abacavir) into one pill, comprising a regimen that is one pill taken twice daily. In general, the regimen has few or mild side effects (headache, nausea, malaise or fatigue). For a small proportion of persons, an allergic reaction to the abacavir component can occur, requiring a change in this part of the treatment.

There is a lot of data on the efficacy of the regimen, though there is some controversy over the potency of the regimen in persons with viral loads greater than 100,000 (like your friends). In my practice, Trizivir has been used for many treatment naive individuals with excellent results. For those persons with higher viral loads in whom we elect to use Trizivir, I make a special effort to monitor for adherence and the performance of the medications. If viral loads don't acheive undetectable levels after 3 months, I'd consider treatment intensification or change.

Hope this helps, BY



Previous
Your guidance please!
Next
question

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement